Alabama, 2004

Hail in Alabama, April 8, 2004

April 8, 2004 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 8, 6:54 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 8, 6:54 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT THU APR 8 2004

UPDATED ZONES TO ADJUST RAIN AROUND THE NORTHWEST AND SOUTHEAST
ZONES.

10-MONTANEZ

*********************PREVIOUS DISCUSSION***************************

.SYNOPSIS...UPPER LEVEL DISTURBANCE THAT HAS TRIGGERED THESE
STORMS CONTINUES TO MOVE EAST ACROSS CWA. MOST OF THESE STORMS ARE
EXPECTED TO BE OUT OF MUCH OF THE AREA...EXCEPT OVER THE EASTERN
ZONES WERE A FEW STORMS WILL BE AROUND DURING THE MORNING RUSH HOUR.

&&

.SHORT TERM...RUNNING SHORT ON TIME TODAY SO ILL MAKE THIS SHORT
AND SWEET. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE LEFT
OVER OUR EASTERN ZONES DURING THE EARLY MORNING HOURS. SKIES WILL
BEGIN TO CLEAR OUT DURING THE AFTERNOON AND SET WAY FOR A MOSTLY
CLEAR NIGHT. FRIDAY LOOKS TO BE DRY...WITH TEMPERATURES IN THE UPPER
70S. CHANCES OF RAIN WILL RETURN ON SATURDAY AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE THROUGH THE AREA.

ALSO...ZONES WILL BE UPDATED A COUPLE OF MORE TIMES THIS MORNING TO
ADJUST CLOUD COVER AND PRECIP AS THIS LINE OF STORMS MOVES EAST.

&&

.LONG TERM...A SERIES OF SURFACE LOW PRESSURE SYSTEMS WILL MOVE
ACROSS THE AREA ON SATURDAY AND SUNDAY. DEPENDING ON THE POSITION OF
THESE SYSTEM...CHANCES OF RAIN COULD GO UP OR DOWN. DECIDED TO KEEP
CHANCES AROUND 30 PERCENT ON SATURDAY...WITH A BETTER CHANCE OF RAIN
LATE SUNDAY AND INTO MONDAY. WELL BE KEEPING CLOSE ATTENTION TO THE
NEXT FEW MODEL RUNS TO SEE HOW THIS PLAYS OUT.

HIGH PRESSURE WILL SET IN ON TUESDAY AND CONTINUE THROUGH THE END OF
THE WEEK. THAT MEANS THAT DRY WEATHER WILL BE BACK.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 74 50 77 53 74 / 30 00 00 10
MONTGOMERY 76 52 80 55 78 / 30 00 00 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

10-MONTANEZ
Hazardous weather outlook, Apr 8, 7:43 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 AM CDT THU APR 8 2004

ALZ011>015-017>050-081600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
843 AM CDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE EAST OF THE AREA
THIS MORNING.  A FEW STRONG TO SEVERE THUNDERSTORMS COULD OCCUR
BEFORE NOON ACROSS PIKE...BULLOCK...BARBOUR...AND RUSSELL COUNTIES.
THE MAIN THREAT BEING HAIL AND GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED...BUT ANY REPORTS FROM THE SOUTHEAST COUNTIES WOULD BE
APPRECIATED.

In the hours before

Special weather statement, Apr 8, 3:29 AM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 AM CDT THU APR 8 2004

ALZ040-081000-
DALLAS-
429 AM CDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 500 AM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ORRVILLE...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE AND SELMA
THROUGH 500 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

LAT...LON 3236 8739 3223 8724 3213 8698 3250 8693
Special weather statement, Apr 8, 4:03 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 AM CDT THU APR 8 2004

ALZ042-081030-
LOWNDES-
503 AM CDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 530
AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BENTON...MOVING SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOSSES...BENTON AND
HAYNEVILLE THROUGH 530 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE. SOME POWER OUTAGES MAY OCCUR. AVOID USING ELECTRICAL
APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN
TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS
POSSIBLE.

LAT...LON 3238 8679 3220 8687 3201 8647 3233 8652
Special weather statement, Apr 8, 8:05 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 AM CDT THU APR 8 2004

ALZ049-081430-
PIKE-
905 AM CDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 930 AM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF GOSHEN...MOVING EAST AT 55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOSHEN...LINWOOD AND
BRUNDIDGE THROUGH 930 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3194 8629 3163 8623 3164 8576 3182 8569
          3194 8582
Local storm report, Apr 8, 8:53 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
953 AM CDT THU APR 8 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             1 W MONTGOMERY          32.36N 86.29W
04/07/2004                   MONTGOMERY         AL   SPOTTER

1240 AM     HAIL             15 E MONTGOMERY         32.36N 86.04W
04/07/2004                   MONTGOMERY         AL   PUBLIC

0947 AM     HAIL             TROY                    31.81N 85.97W
04/08/2004  1.00 IN          PIKE               AL   SPOTTER
            QUARTER SIZED HAIL REPORTED NEAR TROY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
April 8, 8:58 AM CST
Where
Pike County, 5 mi SE of Troy
Measured
1.25 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -85.900

Half dollar size hail was observed by State Troopers along US 231 in southeastern Pike County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390644.